Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 41, NWS Baltimore/Washington

July 15, 2005Fairfax County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 15, 2005, 4:02 PM EDT for Fairfax County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2005, 4:02 PM EDT (20:02 UTC)
Expired
Jul 15, 2005, 7:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Fairfax County, VA

The radar

The Sterling radar (KLWX), 17 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:20 PM EDTFLASH FLOODGreat Falls, VAFLASH FLOODING AT ARNON CHAPPEL AND WALKER RDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 152003
FFWLWX
VAC059-152300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN FAIRFAX COUNTY IN NORTHERN VIRGINIA

* UNTIL 700 PM EDT

* AT 358 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
  OVER THE WARNED AREA.  RADAR INDICATES THAT ONE TO TWO INCHES OF   
  RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER ONE TO TWO   
  INCHES WILL BE POSSIBLE THROUGH 700 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE GREAT FALLS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3894 7730 3895 7723 3900 7726 3904 7731
      3902 7735

$$
SMITH/PELOQUIN
1 follow-up statement
000 
WGUS71 KLWX 152126
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
522 PM EDT FRI JUL 15 2005

VAC059-152300-
FAIRFAX VA-
522 PM EDT FRI JUL 15 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM EDT FOR NORTHERN
FAIRFAX COUNTY...

AT 520 PM...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE 
THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS NORTHERN FAIRFAX 
COUNTY. RADAR INDICATES THAT 1 TO 3 INCHES OF RAIN HAS FALLEN OVER 
THE WARNED AREA DURING THE PAST HOUR...AND AN ADDITIONAL INCH MAY 
FALL THROUGH 700 PM. 

A TRAINED WEATHER SPOTTER REPORTED FLOODING IN VIENNA. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 3889 7728 3892 7715 3896 7716 3895 7722
      3892 7728

$$
SMITH/PELOQUIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:10 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 15, 2:10 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
210 PM EDT FRI JUL 15 2005

.SHORT TERM...

NO MAJOR CHANGES SYNOPTICALLY THRU TOMORROW. SFC AND UPPER TROF
OUT TO OUR WEST IN THE MISS VALLEY... AND HIGH OUT IN THE ATLANTIC.
RESULTING SOUTHERLY FLOW WILL KEEP CURRENT AIRMASS INTACT. 500MB
HEIGHTS DO START TO RISE SLOWLY FROM 589 TO 591 DM. EXPECT ANOTHER
ROUND OF MODERATE FOG OVERNIGHT WITH MCLOUDY CONDITIONS CONTINUING.
RADAR PRECIP ALGORITHMS WERE RESET DURING THE MIDDAY SINCE THEY WERE
CARRYING THREE DAYS OF RAIN DURING OUR CURRENT RAINY PERIOD.
HURRICANE EMILY CONTINUES TO CROSS THE CARRIBEAN AND ANOTHER
TROPICAL WAVE WAY OUT HAS THE POTENTIAL TO BECOME OUR F STORM SOON.

&&

.AVIATION...

NOT TOO MUCH IN THE WAY OF CHGS OVER THE NEXT 24 HRS. A PERIOD OF
VFR CONDITIONS THIS AFTERNOON FROM TIME TO TIME...THIS WILL LIKELY
SPARK MORE TSRA THIS AFTERNOON AND EVENING. THAT WILL BE REPLACED BY
CIGS OF 020 TO 030 AGAIN. ALSO EXPECTING MVFR FOG TO ROLL BACK
OVERNIGHT AS WELL. AREAS OF IFR VSBY AND CIGS DURING THE EARLY MORN
POSSIBLE AT MRB AND CHO.

&&

.MARINE...

NO MARINE CONCERNS THROUGH DAY 5 OTHER THAN SCT TSRA AND REDUCED
VSBY FROM HAZE.

&&

.LONG TERM...

THE BEGINNING OF THE LONG TERM IS NOT EXPECTED TO BE MUCH DIFFERENT
THAN THE PAST FEW DAYS...EXCEPT THE COVERAGE OF THUNDERSTORMS SHOULD
BE A LITTLE LESS THAN RECENT DAYS AND WILL BE MORE DIURNAL IN
NATURE. THE AIR MASS WILL REMAIN VERY MOIST...WITH PRECIPITABLE
WATERS ABOVE 2 INCHES IN A THETA-E RICH ENVIRONMENT...AND
INSTABILITY WILL BUILD EACH AFTERNOON THROUGH TUESDAY AS CAPES RISE
INTO THE 1500-2500 J/KG RANGE. IN ADDITION...WEAK VORT FEATURES
RIDING OVER THE UPPER RIDGE ACROSS THE SOUTHEAST CONUS WILL HELP TO
KICK OFF CONVECTION. THEREFORE...HAVE CHC POPS DURING DAYTIME
THROUGH TUESDAY...WITH SLGT CHC POPS AT NIGHT.

THE GFS AND ECMWF ARE FAIRLY SIMILAR IN DROPPING A COLD FRONT SOUTH
INTO THE AREA TUESDAY NIGHT/WEDNESDAY...WITH LOWER PRECIPITABLE
WATERS AND LOWER SURFACE DEWPOINTS TRYING TO WORK THEIR WAY SOUTH
BEHIND THE FRONT FOR THURSDAY/FRIDAY. A LITTLE UNCERTAINTY REMAINS
WITH THE COLD FRONTAL TIMING...AND HAVE CHC POPS IN TUESDAY NIGHT
AND WEDNESDAY. GFS THEN SHOWS POST-FRONTAL HIGH PRESSURE SUPPORTING
AFOREMENTIONED DECREASES IN PRECIPITABLE WATERS AND DEWPOINTS. GIVEN
TIME OF YEAR AND LACK OF SUPER STRONG HIGH PRESSURE...NOT SURE FRONT
TOTALLY IS PUSHED SOUTH OF OUR CWA. THEREFORE...HAVE KEPT SLGT CHC
POPS FOR MOST PLACES WEDNESDAY NIGHT THROUGH FRIDAY WITH SOME
DECREASE IN SURFACE DEWPOINTS AND TEMPERATURES IN GRIDDED DATABASE
(MAXIMIZED ACROSS OUR NORTH AND WEST).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

STRONG/PELOQUIN
Hazardous weather outlook, Jul 15, 11:15 AM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT FRI JUL 15 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-161515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1115 AM EDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON...AS A FRONTAL
BOUNDARY REMAINS STRETCHED ACROSS THE REGION. LOCALLY VERY HEAVY
RAINFALL COULD CAUSE SOME FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE CHANCES FOR STORMS EACH DAY IN THIS PERIOD. TORRENTIAL
RAINFALL COULD OCCUR...WHICH MAY POSE A THREAT FOR LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STRONG

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.